Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Medication for Hyperthyroidism

Dear Doctor:

I was recently diagnosed with hyperthyroidism.  I had terrible symptoms June and July of 2010.  Symptoms got better and internist said we could wait 2 months to get retested. Went to endocrinologist in meantime and he put me on 40 mg of Methimazole; that is, two 10 mg tablets twice a day. I started with only 20 mg.  I have symptoms now of tremors in my feet and some itching.  Is this normal.  A nurse practioner I have dealt with for years says I should go up to the 40 mg per endocrinologist.  Also have to take metoprolol for palpitations and shaking and was nervous about that as I have some wheezing and throat congestion from time to time. Doctor's said it is fine.  I just wanted to check that this may all be normal as far as adjusting to the Methimazole?  Most of my life I have not had the need for any medications and only take supplements which my doctors approve of them.  

August 3, 2010 TSH 0.007 (was 0.018 in 2007; 2009 numbers were perfect) Was told always "slightly" hyperthyroid
                                         yet nothing was ever done.
Also                 T4   17.9
                        
Had thyroid uptake scan: 3 hour 30.7%     24 hour uptake 63.5%   I took my daily supplement each day prior to the test and the technician said it was fine...the supplement has 150mg of iodine in it.

Also.. bilateral thyromegaly larger on the right than the left. No focal hot or cold nodule.

I have a racing heart in the morning and my right had especially shakes. I rapidly lost weight in summer.  Weight is being maintained now and the heart was racing in day yet not anymore. Endocrinologist says I have palpitations and he saw how back my right had shook as I put my arms out. Not my left though as he was surprised.
He wants me on 50mg of Metoprolol twice a day; yet my internist said that 25mg twice a day should be suffient and okay with my allergies.I want to avoid RAI if possible. Thank you.
2 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
Would discontinue the supplemental iodine.
You have Graves' disease.  Usual dose of methimazole for this situation is 10-15mg/day total.  We use the beta blocker (like metoprolol -- also atenolol is used in these cases).  It takes 4-6 weeks to normalize levels.  In some cases of more symptoms, higher numbers, the dose of 20-30mg/day is used, but higher doses equates to higher side effects and unless the T4 is very high to begin with, the lower doses are more appropriate.
Avatar universal
Dr. Mark Lupo, M.D.:

Thank you very much for your response. I have started slow with the methimazole and had tremors in my feet taking just 20 mg per day.  I took an extra 10mg yesterday and I had severe palpitations at night and slept only half the night. I was trying to slowly go up to the 40mg a day.  My symptoms were worse end of July and early August 2010. I did mention that to the endocrinologist and he based everything on the blood test and thyroid uptake that was done through my internist's office the beginning of August 2010.  He saw my right hand was shaking a lot and he said my thyroid was very warm and I had some palpitations when he listend to my heart.   I still have a fast heart rate with some palpitations in the morning and my right hand only shakes a lot. I always had a fast heart rate of 90-100 most of my life.
My internist said the same thing that the dosages of the medications seems a bit high especially with my sensitivities to medicines.  I want to mention your response to the endocrinologist yet don't want to get him annoyed. We are very limited in the area I live in for thyroid specialists.  I could just take the lower amounts and see how my blood tests come back. That is schedule for 11/11/10 which I thought blood work would have to be done sooner?
Thank you again very much for your response and any additional information would be appreciated.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.